Alert archive / Virginia / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 76, NWS Blacksburg, VA

June 17, 2014Bedford County, Roanoke County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 17, 2014, 5:58 PM EDT for Bedford County, Roanoke County, Virginia. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 17, 2014, 5:58 PM EDT (21:58 UTC)
Expired
Jun 17, 2014, 7:00 PM EDT
In force
62 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Bedford County, VA, Roanoke County, VA

The radar

The Roanoke radar (KFCX), 54 km from the middle of the area, began a volume at 21:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 10.0 hours before the alert went out and 24 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2014-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 384 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2014-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
384 J/kg
Mixed-layer CIN
-139 J/kg
Mixed-layer LCL
1255 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

535 
WUUS51 KRNK 172158
SVRRNK
VAC019-161-172300-
/O.NEW.KRNK.SV.W.0076.140617T2158Z-140617T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
558 PM EDT TUE JUN 17 2014

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL ROANOKE COUNTY IN WEST CENTRAL VIRGINIA...
  SOUTHWESTERN BEDFORD COUNTY IN SOUTH CENTRAL VIRGINIA...

* UNTIL 700 PM EDT

* AT 557 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER
  STEWARTSVILLE...MOVING EAST AT 10 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  VINTON...
  MONTVALE...
  MONETA...
  STEWARTSVILLE...
  AND CHAMBLISSBURG. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

LARGE HAIL...DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND LIGHTNING
IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY. LIGHTNING IS
ONE OF NATURES LEADING KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...
YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

&&

LAT...LON 3742 7957 3715 7958 3719 7976 3721 7978
      3723 7978 3722 7980 3722 7983 3721 7988
      3733 7987 3731 7985 3735 7979 3738 7977
TIME...MOT...LOC 2157Z 266DEG 5KT 3729 7982 

HAIL...1.00IN
WIND...60MPH

$$

PH
2 follow-up statements
298 
WWUS51 KRNK 172226
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
626 PM EDT TUE JUN 17 2014

VAC161-172236-
/O.CAN.KRNK.SV.W.0076.000000T0000Z-140617T2300Z/
ROANOKE VA-

626 PM EDT TUE JUN 17 2014

...THE SEVERE THUNDERSTORM WARNING FOR 
EAST CENTRAL ROANOKE COUNTY IS CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF 
ROANOKE COUNTY...THEREFORE THE WARNING HAS BEEN CANCELLED.


LAT...LON 3742 7957 3715 7958 3718 7972 3719 7972
      3719 7976 3721 7978 3723 7978 3722 7980
      3723 7983 3731 7985 3735 7979 3738 7977
TIME...MOT...LOC 2226Z 252DEG 6KT 3731 7980 

$$

VAC019-172300-
/O.CON.KRNK.SV.W.0076.000000T0000Z-140617T2300Z/
BEDFORD VA-
626 PM EDT TUE JUN 17 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM EDT
FOR SOUTHWESTERN BEDFORD COUNTY...

AT 626 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
STEWARTSVILLE...MOVING EAST AT 10 MPH.

HAZARD...60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
MONETA...
MONTVALE...
STEWARTSVILLE...
CHAMBLISSBURG...
AND GOODVIEW. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

LARGE HAIL AND DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY.
LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

&&

LAT...LON 3742 7957 3715 7958 3718 7972 3719 7972
      3719 7976 3721 7978 3723 7978 3722 7980
      3723 7983 3731 7985 3735 7979 3738 7977
TIME...MOT...LOC 2226Z 252DEG 6KT 3731 7980 

HAIL...<.75IN
WIND...60MPH

$$

PH
892 
WWUS51 KRNK 172248
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
648 PM EDT TUE JUN 17 2014

VAC019-172258-
/O.CAN.KRNK.SV.W.0076.000000T0000Z-140617T2300Z/
BEDFORD VA-
648 PM EDT TUE JUN 17 2014

...THE SEVERE THUNDERSTORM WARNING FOR 
SOUTHWESTERN BEDFORD COUNTY IS CANCELLED...
        
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS
AND EXITED THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

LAT...LON 3742 7957 3715 7958 3718 7972 3719 7972
      3719 7976 3721 7978 3723 7978 3722 7980
      3723 7983 3731 7985 3735 7979 3738 7977
TIME...MOT...LOC 2246Z 266DEG 5KT 3731 7976 

$$

PH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 2:51 PM EDT, 3 hours 7 minutes earlier.

Area forecast discussion, Jun 17, 2:51 PM EDT, 3 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
ISSUED BY NATIONAL WEATHER SERVICE RALEIGH NC
251 PM EDT TUE JUN 17 2014

.SYNOPSIS...
HIGH PRESSURE ALOFT WILL LINGER OVER THE REGION INTO THURSDAY. A
WEAK COLD FRONT WILL THEN BEGIN TO SLOWLY SINK SOUTH INTO THE
REGION THROUGH THE WEEKEND.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 230 PM EDT TUESDAY...

MID AND UPPER LEVEL RIDGING CONTINUES TO BUILD OVER THE SOUTHERN
APPALACHIANS...WITH SURFACE HIGH PRESSURE ALONG THE CAROLINA COAST
AND A SHARPENING PIEDMONT TROUGH. DEWPOINTS HAVE MIXED OUT A
LITTLE BUT ARE STILL IN THE MID/UPPER 60S OVER A GOOD PORTION OF
THE CWA...WHICH IS YIELDING AROUND 1500-2000 J/KG OF MLCAPE EAST
OF THE RIDGES. DUE TO A LITTLE MORE MID-LEVEL MOISTURE... DCAPE
ISNT QUITE AS HIGH OVER THE PIEDMONT WAS IT WAS YESTERDAY...BUT
SPC MESOANALYSIS STILL SHOWS AROUND 1000 J/KG. FORCING IS WEAK
AND TIED TO MAINLY OROGRAPHIC EFFECTS...WITH THE BEST POTENTIAL
FOR CONVECTIVE INITIATION SEEMINGLY ALONG THE SOUTHERN BLUE RIDGE.
STORMS WILL BE SLOW TO DRIFT EAST INTO THE PIEDMONT DUE TO WEAK
STEERING FLOW AND MAY PRODUCE SOME LOCALIZED FLOODING. THE
STRONGEST STORMS AND/OR MERGING OUTFLOWS COULD LEAD TO AN ISOLATED
SEVERE STORM WITH DAMAGING WIND GUSTS.

CONVECTION WILL DWINDLE WITH LOSS OF HEATING THIS EVENING. OVERNIGHT
LOWS SHOULD BE A COUPLE DEGREES WARMER THAN LAST NIGHT...MOSTLY IN
THE MID 60S TO AROUND 70...MAYBE SOME UPPER 50S IN THE VALLEYS.

&&

.SHORT TERM /WEDNESDAY THROUGH WEDNESDAY NIGHT/...
AS OF 230 PM EDT TUESDAY...

WARM AND HUMID CONDITIONS CONTINUE ON WEDNESDAY AS THE CORE OF THE
UPPER LEVEL HIGH MOVES OVERHEAD. WHILE INSTABILITY MAY NOT BE
QUITE AS STRONG DUE TO SLIGHTLY WARM MID-LEVEL TEMPS...ISOLATED TO
WIDELY SCATTERED CONVECTION SHOULD AGAIN FORM ALONG THE RIDGES
AND SLOWLY DRIFT EAST. PW RISES ABOVE 1.5 INCHES...HIGHEST SO FAR
THIS WEEK...SO SLOW MOVING HEAVY RAINERS MAY HAVE A BETTER
POTENTIAL TO PRODUCE FLASH FLOODING. HIGHS A DEGREE OR TWO WARMER
THAN TODAY...UPPER 80S IN THE MOUNTAINS AND MID 90S TOWARD THE
PIEDMONT.

A TRAIN OF MCS'S OVER THE MIDWEST STATES WILL BEGIN TO SHIFT
SOUTHWARD INTO OHIO VALLEY HEADING INTO THURSDAY.
HOWEVER...UPSTREAM CONVECTION SHOULD STAY WELL WEST OF THE
MOUNTAINS AND SCATTERED POCKETS OF QPF ALONG THE WESTERN FRINGES
OF THE CWA APPEARS TO OVERDONE PRIOR TO 12Z THURSDAY. CLOUDS WILL
BEGIN TO INCREASE FORM THE WEST...HOWEVER...AND LOWS WILL BE VERY
MILD ONCE AGAIN.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
AS OF 245 PM EDT TUESDAY...

FOR THU THROUGH FRI NIGHT: WE SHOULD SEE GOOD COVERAGE OF SHOWERS
AND STORMS DURING THIS TIME FRAME. AS A MID LEVEL VORTEX SITS AND
SPINS OVER ERN CANADA... WAVES ROTATING AROUND ITS BASE WILL BRUSH
THE CWA. IN PARTICULAR... THE REMNANT MCV FROM WHAT THE ECMWF/NAM
PORTRAYS AS AN MCS OVER NRN IL LATE THU NIGHT IS EXPECTED TO TRACK
TO THE ESE... APPROACHING THE CWA THU AFTERNOON. MOISTURE WILL BE
INCREASING WITH PW VALUES RISING TO 1.75-1.9 INCHES... AND BUFR
FORECAST SOUNDINGS SHOW A LOW MBE VELOCITY... GENERALLY UNDER 6
KTS... WITH MARGINAL TO MODERATE INSTABILITY. THE RESULT SHOULD BE
SLOW-MOVING WET STORM CLUSTERS CAPABLE OF PRODUCING HAIL AND VERY
HEAVY RAINFALL. TEMPS SHOULD HOLD ABOVE NORMAL... FOLLOWING
THICKNESS TRENDS... WITH HIGHS IN THE 80S TO LOWER 90S... AND LOWS
IN THE 60S.

FOR SAT THROUGH SUN NIGHT: WE STAY IN A GENTLY CYCLONIC BUT LIGHT
NORTHWESTERLY MID LEVEL FLOW... ON THE SOUTHWEST SIDE OF THE LARGE
VORTEX WOBBLING OVER THE CANADIAN MARITIMES. THE COMPACT MID LEVEL
LOW EXPECTED TO TRACK ROUGHLY EASTWARD NEAR THE CENTRAL US/CANADA
BORDER LATE IN THE WORK WEEK WILL WEAKEN AND GRADUALLY SHEAR AS IT
CROSSES THE UPPER MIDWEST OVER THE WEEKEND (WITH VARYING SPEEDS
AMONG THE MODELS SOLUTIONS). PROPELLED BY ENERGY ROTATING AROUND THE
SOUTH SIDE OF THE EASTERN CANADA VORTEX... THE SURFACE BACKDOOR
FRONTAL ZONE IS EXPECTED TO DIP A BIT FURTHER SOUTHWEST TOWARD THE
CWA OVER THE WEEKEND... HOLDING TO OUR NE BUT CLOSE ENOUGH TO
PROVIDE A PATH FOR MID LEVEL PERTURBATIONS TO TRAVERSE THE REGION...
SPAWNING GOOD COVERAGE OF SHOWERS AND STORMS... WITH GREATEST
COVERAGE FOCUSED DURING (BUT NOT LIMITED TO) THE TYPICAL DIURNAL
TIME WINDOWS. THE GFS AND ECMWF INDICATE THAT THE HIGHEST
SHOWERS/STORM CHANCES WILL BE SAT MIDDAY THROUGH AFTERNOON.
THICKNESSES REMAIN 5-15 M ABOVE NORMAL... SO WILL HOLD ONTO HIGHS IN
THE 80S TO LOWER 90S... WITH CONFIDENCE REDUCED BY POTENTIAL EARLY-
DAY CONVECTION LIMITING HEATING ESPECIALLY ON SAT.

FOR MON/TUE: MORE OF THE SAME... WITH A SLOW WNW FLOW PATTERN WITH
WEAK IMPULSES TRACKING ROUGHLY EASTWARD ACROSS THE CWA (BETWEEN THE
MARITIME VORTEX RETREATING NORTHWARD AND THE BUILDING RIDGE OVER AND
JUST OFF THE SOUTHEAST COAST)... SOUTH OF AN INCREASINGLY DIFFUSE
FRONTAL ZONE JUST NORTH OF THE OH VALLEY. EXPECT A CONTINUED THREAT
OF SCATTERED SLOW-MOVING SHOWERS AND STORMS... AGAIN PRIMARILY (BUT
NOT ONLY) OCCURRING DURING THE AFTERNOON INTO EARLY EVENING. THE GFS
REMAINS THE STRONGEST WITH THE UPPER-MIDWEST WAVE AS IT CROSSES
MI... PLACING THE CWA IN A BIT STRONGER MID LEVEL FLOW WITH GREATER
MOISTURE POOLING SOUTH OF THE FRONTAL ZONE AND THUS MUCH GREATER
COVERAGE OF SHOWERS/STORMS. WITH INHERENT UNCERTAINTY IN THE DETAILS
AT THIS RANGE... WILL KEEP POPS AS A GOOD CHANCE FOR NOW... ALTHOUGH
IF THE GFS IS CORRECT WE MAY NEED TO BUMP THEM UP TO LIKELY OR
HIGHER. THIS PATTERN FAVORS TEMPS CONTINUING SLIGHTLY ABOVE NORMAL.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
AS OF 1205 PM EDT TUESDAY...

A STAGNANT PATTERN IN PLACE WILL KEEP AVIATION CONDITIONS AND TRENDS
SIMILAR TO THE PAST 24 HOURS. OVERNIGHT FOG IN VALLEYS AND DUE TO
RADIATIONAL COOLING LIFTED QUICKLY THIS MORNING... AND RESULTING VFR
CONDITIONS ARE LIKELY TO DOMINATE INTO THIS EVENING... WITH SCT-BKN
VFR CUMULUS. ISOLATED TO SCATTERED STORMS ARE STILL LIKELY TO
DEVELOP... ALTHOUGH CONFIDENCE IS LOWER THAT ANY ONE TAF AREA WILL
BE DIRECTLY IMPACTED... AND WILL STICK WITH VCTS MENTIONS DURING THE
MID TO LATE AFTERNOON. THE LATEST HRRR AND RAP MODEL RUNS SHOW
CONVECTIVE DEVELOPMENT STARTING NEAR THE BEGINNING OF THE TAF VALID
PERIOD... WITH GREATER COVERAGE NEAR LYH/DAN/ROA THAN THE MORE
WESTERN SITES OF BCB/BLF/LWB... SO AVIATION INTERESTS ALONG AND EAST
OF THE BLUE RIDGE HAVE A SLIGHTLY GREATER CHANCE OF BEING IMPACTED
BY LOCALIZED IFR CONDITIONS IN/NEAR STORMS THIS AFTERNOON.
INDIVIDUAL UPDRAFTS SHOULD BE FAIRLY SHORT LIVED AND CIRCUMNAVIGABLE
GIVEN THE VERY WEAK WIND FIELD AND MARGINAL MOISTURE THROUGH THE
COLUMN... BUT LOCALLY ENHANCED WIND GUSTS AND HAIL ARE LIKELY IN AND
NEAR ANY STORMS. WITH LOSS OF HEATING... ANY STORMS ARE EXPECTED TO
DISSIPATE SOON AFTER 02Z. WITH LITTLE CHANGE IN AIR MASS... EXPECT
REMNANT MID CLOUDS LEFTOVER FROM CONVECTION HERE AND UPSTREAM... AND
WITH PERSISTENCE RULING... PATCHY FOG IS AGAIN POSSIBLE IN VALLEY
AND LOW AREAS 07Z-12Z... MOST LIKELY AT LWB... ALTHOUGH IT MAY BE OF
LESSER IMPACT AND SHORTER DURATION GIVEN THE EXPECTED OFFSET
PRESENCE OF CONVECTIVE DEBRIS CLOUDS. ONCE ANY FOG LIFTS AND MIXES
WED MORNING... VFR CONDITIONS ARE EXPECTED TO RETURN AFTER 13Z AND
HOLD THROUGH THE END OF THE TAF VALID PERIOD.

EXTENDED AVIATION DISCUSSION...

LOOKING BEYOND 18Z WED... A TYPICAL SUMMER PATTERN IS ANTICIPATED
THROUGH THE UPCOMING WEEKEND... WITH THE GREATEST AVIATION THREATS
BEING THE SCATTERED DAYTIME CONVECTION AND THE ATTENDANT STRONG
VARIABLE/GUSTY WINDS AND POSSIBLE HAIL. COVERAGE APPEARS LOW FOR WED
AFTERNOON... MAINLY ISOLATED STORMS AND MORE LIKELY TO AFFECT S/W
SITES SUCH AS BLF/BCB/DAN... GIVEN THE DRIER AND MORE STABLE MID
LEVELS. A BACKDOOR FRONT WILL DIP SOUTHWARD TOWARD THE AREA THU...
AND EXPECT BETTER COVERAGE OF STORMS THU AFTERNOON LASTING THROUGH
THU NIGHT AND ON FRI AS WELL. A WEAK FLOW PATTERN HOLDING OVER THE
WEEKEND WILL KEEP THE BETTER STORM CHANCES EACH AFTERNOON THROUGH
EARLY EVENING SAT/SUN. AREAS OF IFR FOG REMAIN POSSIBLE EACH LATE
NIGHT/EARLY MORNING... PARTICULARLY IN AREAS THAT SEE RAIN THE
PREVIOUS AFTERNOON. THE MOST OPTIMAL FLIGHT CONDITIONS EACH DAY
SHOULD BE IN THE MID TO LATE MORNING AFTER FOG/LOW CLOUDS LIFT
AND BURN OFF... AND BEFORE AFTERNOON CONVECTION REDEVELOPS.

&&

.CLIMATE...
LOCATIONS RECORDS (6/17)     (6/18)

ROANOKE           96/1944    97/1925
LYNCHBURG         96/1944    96/1944
DANVILLE          99/1981    96/2007
BLACKSBURG        88/1994    88/2007
BLUEFIELD         86/2007    90/2007
LEWISBURG         86/1996    88/2007

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...BLS
NEAR TERM...BLS
SHORT TERM...BLS
LONG TERM...HARTFIELD
AVIATION...HARTFIELD
CLIMATE...JH
Hazardous weather outlook, Jun 17, 3:22 PM EDT, 2 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
ISSUED BY NATIONAL WEATHER SERVICE RALEIGH NC
322 PM EDT TUE JUN 17 2014

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-181930-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
322 PM EDT TUE JUN 17 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED STRONG TO SEVERE THUNDERSTORMS...WITH LOCALIZED FLASH
FLOODING...ARE POSSIBLE THIS EVENING...ESPECIALLY FROM THE
SOUTHERN BLUE RIDGE INTO THE PIEDMONT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE WILL BE A THREAT OF STORMS EACH DAY..WITH THE GREATEST
COVERAGE THURSDAY THROUGH SATURDAY.  EACH DAY...THERE WILL BE A
THREAT OF STRONG TO SEVERE STORMS...ALONG WITH ISOLATED FLASH
FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 17, 5:29 PM EDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
529 PM EDT TUE JUN 17 2014

NCZ005-172200-
ROCKINGHAM NC-
529 PM EDT TUE JUN 17 2014

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  CENTRAL ROCKINGHAM COUNTY IN NORTH CENTRAL NORTH CAROLINA...

* UNTIL 600 PM EDT

* AT 529 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A STRONG THUNDERSTORM NEAR HARRISONS CROSSROADS...MOVING TO THE
  SOUTHEAST AT 10 MPH.

* DIME SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
  STORM.

* LOCATIONS IMPACTED INCLUDE...
  EDEN...
  REIDSVILLE...
  WENTWORTH...
  DRAPER...
  AND LAWSONVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM WILL LIKELY INTENSIFY...SO MONITOR LOCAL RADIO AND
TELEVISION FOR ADDITIONAL INFORMATION...AND POSSIBLE WARNINGS...FROM
THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3644 7986 3654 7971 3654 7967 3641 7955
      3637 7958 3633 7971 3632 7976
TIME...MOT...LOC 2124Z 328DEG 9KT 3645 7971

PH
Local storm report, Jun 17, 5:39 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
539 PM EDT TUE JUN 17 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     HAIL             FERRUM                  36.92N 80.02W
06/17/2014  E1.00 INCH       FRANKLIN           VA   LAW ENFORCEMENT

            REPORTED BY FERRUM COLLEGE PD.

&&

11
Special weather statement, Jun 17, 5:43 PM EDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
543 PM EDT TUE JUN 17 2014

VAZ014-172215-
MONTGOMERY VA-
543 PM EDT TUE JUN 17 2014

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  CENTRAL MONTGOMERY COUNTY IN SOUTHWEST VIRGINIA...

* UNTIL 615 PM EDT

* AT 542 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
  TRACKING A STRONG THUNDERSTORM NORTH OF CHRISTIANSBURG...MOVING TO
  THE EAST AT 5 MPH.

* DIME SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
  STORM.

* LOCATIONS IMPACTED INCLUDE...
  BLACKSBURG...
  CHRISTIANSBURG...
  AND MERRIMAC.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM WILL LIKELY INTENSIFY...SO MONITOR LOCAL RADIO AND
TELEVISION FOR ADDITIONAL INFORMATION...AND POSSIBLE WARNINGS...FROM
THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3708 8048 3724 8046 3726 8025 3706 8034
TIME...MOT...LOC 2141Z 271DEG 6KT 3715 8044

PH
Special weather statement, Jun 17, 5:50 PM EDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
550 PM EDT TUE JUN 17 2014

VAZ033-044-172215-
FRANKLIN VA-PITTSYLVANIA VA-
550 PM EDT TUE JUN 17 2014

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  EASTERN FRANKLIN COUNTY IN WEST CENTRAL VIRGINIA...
  NORTHWESTERN PITTSYLVANIA COUNTY IN SOUTH CENTRAL VIRGINIA...

* UNTIL 615 PM EDT

* AT 550 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR BURNT CHIMNEY
  TO NEAR SONTAG TO NEAR SAGO...MOVING TO THE NORTHEAST AT 10 MPH.

* DIME SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE
  STORMS.

* LOCATIONS IMPACTED INCLUDE...
  CALLANDS...
  PENHOOK...
  SONTAG...
  BURNT CHIMNEY...
  AND CLIMAX.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.

&&

LAT...LON 3676 7966 3685 7964 3683 7966 3682 7972
      3693 7983 3716 7993 3718 7989 3720 7989
      3721 7982 3708 7961 3708 7962 3704 7959
      3704 7955 3689 7933 3675 7965
TIME...MOT...LOC 2145Z 227DEG 10KT 3718 7988 3697 7978 3686 7965

PH
Special weather statement, Jun 17, 5:54 PM EDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
554 PM EDT TUE JUN 17 2014

VAZ022-034-172300-
BEDFORD VA-ROANOKE VA-
554 PM EDT TUE JUN 17 2014

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  SOUTHWESTERN BEDFORD COUNTY IN SOUTH CENTRAL VIRGINIA...
  EAST CENTRAL ROANOKE COUNTY IN WEST CENTRAL VIRGINIA...

* UNTIL 700 PM EDT

* AT 554 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A STRONG THUNDERSTORM NEAR STEWARTSVILLE...MOVING TO THE EAST AT 10
  MPH.

* DIME SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
  STORM.

* LOCATIONS IMPACTED INCLUDE...
  STEWARTSVILLE...
  GOODVIEW...
  THAXTON...
  AND CHAMBLISSBURG.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.

THIS STORM WILL LIKELY INTENSIFY...SO MONITOR LOCAL RADIO AND
TELEVISION FOR ADDITIONAL INFORMATION...AND POSSIBLE WARNINGS...FROM
THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3715 7964 3717 7971 3719 7972 3719 7976
      3721 7978 3723 7978 3722 7980 3722 7988
      3733 7988 3731 7985 3735 7980 3738 7963
TIME...MOT...LOC 2150Z 271DEG 7KT 3729 7981

PH
Local storm report, Jun 17, 5:57 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
557 PM EDT TUE JUN 17 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     TSTM WND DMG     2 ENE EDEN              36.52N 79.70W
06/17/2014                   ROCKINGHAM         NC   PUBLIC

            TREES AND LARGE LIMBS DOWN

&&

MBS

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 3:35 PM EDTSpecial Weather StatementRNKMontgomery, Pulaski, City of Radford40 min
Jun 17, 3:39 PM EDTSpecial Weather StatementRNKPatrick51 min
Jun 17, 4:05 PM EDTSevere Thunderstorm WarningRNKFloyd, Franklin, Montgomery40 min
Jun 17, 4:09 PM EDTSevere Thunderstorm WarningRNKHenry, Patrick, City of Martinsville51 min
Jun 17, 4:51 PM EDTSpecial Weather StatementRNKFranklin54 min
Jun 17, 4:55 PM EDTSevere Thunderstorm WarningRNKHenry, City of Martinsville65 min
Jun 17, 5:06 PM EDTSevere Thunderstorm WarningRNKFloyd, Franklin, Patrick54 min
Jun 17, 5:21 PM EDTSpecial Weather StatementRNKFranklin39 min
Jun 17, 5:43 PM EDTSpecial Weather StatementRNKMontgomery32 min
Jun 17, 5:50 PM EDTSpecial Weather StatementRNKFranklin25 min
Jun 17, 5:54 PM EDTSpecial Weather StatementRNKCity of Roanoke66 min
Jun 17, 6:33 PM EDTSpecial Weather StatementRNKBotetourt57 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.